After graduating from physician assistant school, I was faced with a question I didn’t know the answer to. I was taught in school about the side effects associated with glucocorticoids…the possible diabetes, cushings, adrenal suppression, etc. I knew I had to taper patients off prednisone…
What I didn’t know, was how. After what dose do you need to start tapering? Do patients need to be on prednisone for a certain time period? These are things I didn’t learn in PA school. These are things I learned after graduation.
So, how do we prescribe prednisone?
Well, it takes at least three weeks of oral therapy to suppress the hypothalamic-pituitary adrenal axis. It also takes on average 10 – 20mg of prednisone a day to suppress this axis. Therefore, it is unlikely suppression will occur in doses of 5mg or less per day. Once a day dosing (morning) or alternate day therapy might also reduce the risk of suppression.
What does this mean? This mean that if you are giving glucocorticoids for less than three weeks, then there might not be a need to taper. Personally, I start tapering if I will be giving prednisone for over 2 weeks. I’d rather play it safe.
But, if you are giving a short burst of steroids for 1 week, then tapering is not needed. Abrupt withdrawal is fine. I know many clinicians who will start tapering after a few days of use. Honestly, this is just confusing for the patient.
Although it might be an easy task for you and me, these are difficult instructions for your patient. We all know people are naturally lazy and don’t like to think. Lets make it as easy as possible for your patient.
So, your patient will be given steroids >2 weeks; how do we taper? Generally speaking, if you are prescribing over 40mg daily, reduce the dose by 5mg – 10mg per week. Doses less than 40mg daily can be reduced by 2.5mg – 5mg per week. Do this until physiologic doses are reached (5mg-7.5mg).
Thats all there is to it. This is something I just didn’t know after graduating physician assistant school. It’s not complicated, its just something I never learned. But, now you do!